Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

The following theorem seems to have folk status:

The topological dual of the space $C_b(X)$ of bounded continuous functions on a topological space $X$ is isomorphic to the space $rba(X)$ of finite, regular, finitely additive Borel set functions.

This fact is often mentioned (for instance in the answer to Dual of bounded uniformly continuous functions) but I'm having great difficulty actually finding a reference. Often Dunford & Schwartz is mentioned as a reference; D&S defines $rba$, but doesn't prove the connection to the dual of $C_b$. Hildebrandt 1934 proves a characterization in terms of limits of Stieltjes integrals, but that is still some steps away from the characterization above. I haven't been able to find anything coming closer than this.

Does anyone know of a real proof of this statement? Am I maybe overlooking a very simple proof?

share|improve this question
1  
What's wrong with the discussion in IV.6, p.261ff in DS? They prove the duality at least for $X$ normal. –  Theo Buehler Jul 18 '11 at 11:51
    
What hypotheses (if any) are you putting on your space $X$? –  Yemon Choi Jul 18 '11 at 12:56
    
Perhaps confusion: Dunford & Schwartz notation $C(X)$ is the space of bounded continuous functions on $X$. The dual (for $X$ normal, but probably completely regular will also work) is Theorem IV.6.2, as Theo says. –  Gerald Edgar Jul 18 '11 at 13:47
    
Thanks @Theo and @Gerard - I obviously overlooked Theorem IV.6.2, possibly because of the different notation. Thanks for pointing that out! –  Mark Peletier Aug 14 '11 at 18:14
add comment

2 Answers 2

up vote 1 down vote accepted

The topological dual of the space of bounded continuous functions on a topological space X is isomorphic to the space of finite, zero set regular, finitely additive Baire set functions; see: R. F. Wheeler, A survey of Baire measures and strict topologies, Exposition. Math. 2 (1983), 97–190 (a proof is on pp. 115-117).

share|improve this answer
1  
The point being: in exotic spaces, if you use Baire sets (not Borel sets) and zero sets (not closed sets) you get what you want. A reference for more discussion: Gillman & Jerison, Rings of Continuous Functions. –  Gerald Edgar Aug 11 '11 at 15:36
add comment

In the answer you mentioned, the space $X$ is metrizable, hence normal, so the proof from Dunford & Schwartz that appeared in the comments is aplicable in that case.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.